Virginia, 2017

Strong Wind in Virginia, January 31, 2017

January 31, 2017 · NWS RNK · 1 event in 1 county or zone

A Low Pressure system over Michigan tracked east into New England during the day on January 31st. The associated cold front with this system pushed through the Mid-Atlantic region before stalling across Tennessee and North Carolina on February 1st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A Low Pressure system over Michigan tracked east into New England during the day on January 31st. The associated cold front with this system pushed through the Mid-Atlantic region before stalling across Tennessee and North Carolina on February 1st. Ahead of this boundary, southeasterly winds intensified across the eastern slopes of the Blue Ridge Mountains, producing isolated tree damage in the favored upslope areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 31, 12:57 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jan 31, 12:57 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1257 PM EST Tue Jan 31 2017

.SYNOPSIS...
A low pressure system will track north of the Mid Atlantic. This
system will push a cold front overhead during tonight into
Wednesday before stalling over North Carolina later in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1005 AM EST Tuesday...

A mild and pleasant day is expected for today with highs
reaching the mid 40s to the mid 50s west of the Blue Ridge,
while the Piedmont should soar into the upper 50s to the lower
60s. Warm air advection and sunshine will aid in boosting these
temperatures. With a low pressure system staying to the north
over the Great Lakes, the chance of any precipitation reaching
northern Greenbrier and Bath counties appears slim. Cloud cover
should increase toward this evening into tonight. A cold front
from this low pressure system should approach the Mid Atlantic
during the overnight hours.

A Wind Advisory is in effect for this afternoon along the Blue
Ridge from Roanoke through Montebello and Hot Springs. Winds
could gust toward 40 to 50 MPH, but clouds may limit some of
the mixing of momentum aloft downward toward the surface. Thus,
the highest wind gusts will likely remain in the higher
terrain. The winds should diminish by the evening.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 345 AM EST Tuesday...

A broad trough will be anchored across the Great Lakes through
the period, but continuously reinforced by a series of embedded
short waves. These short waves will be the key to the sensible
weather across our region. One short wave will be exiting to the
east early Wednesday. The next short wave of significance will
be moving into the area from the northwest Wednesday night/early
Thursday. The models have been to varying degrees hinting that
this system would bring some light precipitation to the western
areas and indeed continue to do so today. The GFS and ECMWF remain
rather lackluster with QPF in association with this system, only
generating a few hundredths of an inch. On the other hand the NAM
and Canadian have progged a bit more and covered areas further east.
Have leaned pops toward the GFS/ECMWF keeping them in the 20-30%
range and confined mainly to areas west of the Blue Ridge. There
appear to be two areas of forcing with this system, initially across
the Alleghanys, then translating Thursday morning more into east TN
and northwest NC where the baroclinic zone sets up. P-type will be
snow showers across the Alleghanys with rain changing to snow
showers overnight across southwest VA and northwest NC. With QPF
amounts mostly less than 1/10 inch, this event should not be of
much concern and should not trigger the need for any
advisories.

The associated boundary from this short wave drifts southward
into GA/SC by Thu evening then stalls leaving a baroclinic zone
in place, somewhat of a new twist since yesterday. Another
ripple then rides along this boundary spreading light
precipitation back into areas mainly south and east of the Blue
Ridge for late Friday into Friday night. All models seem to be
in fairly good agreement on this scenario. Exactly how far
northward this precipitation gets will be a question to be
resolved in future updates, but given the strength of the
northern stream, not expecting the precipitation to track too
far north of the NC/VA border at this point, perhaps into areas
like MTV and DAN. QPF is expected to be mostly 1/10 inch or
less once again, but overnight Thursday night
temperatures/thickness values fall enough to support snow even
across the southern areas where the precipitation will be
falling. Again, this does not appear to be a winter weather
concern at this time due to the limited amount of QPF.

The synoptic setup will continue to leave our region on the cusp of
some very cold air to the north with a sharp north-south gradient to
the temperatures between 40N and 35N latitude. This leaves us with
slightly below normal temperatures near the I-64 corridor to
slightly above normal temperatures in the NC counties with much of
the CWA near normal. The short wave that attempts to push the
baroclinic zone back to the south Friday night does look to bring a
brief buckle in the cold air to the south per GFS, while to
considerably less degree per the CMC and ECMWF.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 415 AM EST Tuesday...

Modified Canadian high pressure will briefly build over the area
Saturday, but the zonal flow with numerous embedded short waves
will not allow for this to remain in place long. A vigorous
northern stream short wave is still slated to move across the region
Saturday night into Sunday. With the receding Canadian air mass,
hence a potential wedge of cold air in place, this would continue to
bring about the threat of winter weather. WPC notes that there is
considerable uncertainty as to how this system will actually evolve
due to uncertainties with energy across the Pacific and Alaska that
will eventually determine the evolution of this East Coast system.
Needless to say, the threat of winter weather remains a concern in
the Saturday night/Sunday time frame. At this time, soundings
generally support a snow to rain sequence, but cannot completely
rule out other p-types, especially given all of the uncertainties
regarding this event. The good news is that it does appear to be a
fast moving system, although the ECMWF indicates another scenario
whereby another short wave will prolong the precipitation into
Monday. Given all of the uncertainties that revolve around this
system at this point and which rely on the resolution of West
Coast/Pacific features, will not make any significant changes to the
Days 6 through 8 portion of the forecast.

With Canadian air in place at the beginning of the period and
substantial amounts of clouds and precipitation, temperatures are
expected to be slightly below seasonal normals throughout most
of this period.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 1255 PM EST Tuesday...

VFR conditions will prevail through this afternoon as a low
pressure system stays north of the Mid Atlantic. The main
concern this afternoon will be west winds gusting up to 40 KT
along the higher ridgetops, especially in the Alleghany
Highlands of Virginia. Elsewhere, gusts may only reach 30 KT.
The winds will subside this evening, but a cold front from the
aforementioned low pressure system should arrive later tonight
into Wednesday. Although precipitation will be limited, MVFR
ceilings are possible around LWB and the Mountain Empire of
Virginia during Wednesday morning. These ceilings should rise
back to VFR by midday. Elsewhere, there is high confidence of
VFR on Wednesday.

Extended Aviation Discussion...

The cold front should stall over North Carolina by Wednesday
night, which will keep VFR conditions across the region through
Thursday. An area of low pressure may develop along the stalled
frontal boundary to push moisture northward toward the Mid
Atlantic on Friday. Lower ceilings and precipitation may return
by this weekend as the low pressure area deepens off the North
Carolina coast.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 4 PM EST this afternoon for VAZ018>020-
     022>024.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...RAB
LONG TERM...RAB/RCS
AVIATION...PW
Hazardous weather outlook, Jan 31, 4:34 AM EST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 AM EST TUE JAN 31 2017

VAZ018>020-022>024-011000-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
434 AM EST TUE JAN 31 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 4 PM EST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A THREAT OF WINTER WEATHER ON SATURDAY NIGHT AND SUNDAY.
TIMING, AND ESPECIALLY THE TYPE OF PRECIPITATION, IS UNCERTAIN AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ007-009>017-032>035-043>047-058-059-WVZ042>044-
507-508-011000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
434 AM EST TUE JAN 31 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A THREAT OF WINTER WEATHER ON SATURDAY NIGHT AND SUNDAY.
TIMING, AND ESPECIALLY THE TYPE OF PRECIPITATION, IS UNCERTAIN AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Wythe

When
January 31, 2:36 PM EST
Where
Wythe forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Strong winds resulted in the downing of five trees within the town of Wytheville. A local mesonet site, recorded a wind gust of 40 MPH.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676309.